Objective: To evaluate the long-term efficacy and safety of slow oral desensitization in the management of patients with hyperuricemia and allopurinol-induced maculopapular eruptions.
Methods: A retrospective evaluation of an oral desensitization regimen using gradual dosage-escalation of allopurinol in 32 patients (30 with gout and 2 with chronic lymphocytic leukemia) whose therapy was interrupted because of a pruritic cutaneous reaction to the drug.
Results: Twenty-one men and 11 women with a mean age of 63 years (range 17-83 years), a mean serum urate level of 618 micromoles/liter (range 495-750) (or, mean 10.4 mg/dl [range 8.3-12.6]), and a mean serum creatinine level of 249 micromoles/liter (range 75-753) (or, mean 2.8 mg/dl [range 0.8-8.5]) were studied. Desensitization failed in 4 patients because of unmanageable recurrent rash. Twenty-eight patients completed the desensitization procedure to a target allopurinol dosage of 50-100 mg/day, 21 without deviation from the protocol for a mean of 30.5 days (range 21-56 days) and 7 requiring dosage adjustments because of a recurrent rash over 53.8 days (range 40-189 days). Seven of these 28 patients developed late cutaneous reactions 1-20 months postdesensitization, 4 responding to dosage modification and 3 discontinuing the drug. Twenty-five of the 32 patients (78%) continued to take allopurinol; their mean duration of followup was 32.6 months (range 3-92 months) and the mean postdesensitization serum urate level was 318 micromoles/liter (range 187-452) (or, mean 5.3 mg/dl [range 3.0-7.5]).
Conclusion: The study confirms the long-term efficacy and safety of slow oral desensitization to allopurinol in patients with maculopapular eruptions, particularly in those with gout, who cannot be treated with uricosurics or other urate-lowering drugs. Although pruritic skin eruptions may recur both during and after desensitization, most of these cutaneous reactions can be managed by temporary withdrawal of allopurinol and dosage adjustment.